Distributions of angles in random packing on spheres

Tony Cai, Jianqing Fan, Tiefeng Jiang

Research output: Contribution to journalArticlepeer-review

109 Scopus citations


This paper studies the asymptotic behaviors of the pairwise angles among n randomly and uniformly distributed unit vectors in ℝp as the number of points n → ∞, while the dimension p is either fixed or growing with n. For both settings, we derive the limiting empirical distribution of the random angles and the limiting distributions of the extreme angles. The results reveal interesting differences in the two settings and provide a precise characterization of the folklore that "all high-dimensional random vectors are almost always nearly orthogonal to each other". Applications to statistics and machine learning and connections with some open problems in physics and mathematics are also discussed.

Original languageEnglish (US)
Pages (from-to)1837-1864
Number of pages28
JournalJournal of Machine Learning Research
StatePublished - Jun 2013


  • Empirical law
  • Extreme-value distribution
  • Maximum of random variables
  • Minimum of random variables
  • Packing on sphere
  • Random angle
  • Uniform distribution on sphere


Dive into the research topics of 'Distributions of angles in random packing on spheres'. Together they form a unique fingerprint.

Cite this